Jump to ContentJump to Main Navigation
Show Summary Details

Theoretical Linguistics

An Open Peer Review Journal

Editor-in-Chief: Krifka, Manfred

Ed. by Gärtner, Hans-Martin

4 Issues per year

IMPACT FACTOR 2015: 1.167
5-year IMPACT FACTOR: 1.302
Rank 44 out of 179 in category Linguistics in the 2015 Thomson Reuters Journal Citation Report/Social Sciences Edition

SCImago Journal Rank (SJR) 2015: 0.298
Source Normalized Impact per Paper (SNIP) 2015: 0.719
Impact per Publication (IPP) 2015: 0.650

See all formats and pricing
Volume 34, Issue 1 (Jan 2008)


Inferring universals from grammatical variation: Multidimensional scaling for typological analysis

William Croft
  • University of New Mexico
/ Keith T. Poole
  • University of California, San Diego
Published Online: 2008-07-11 | DOI: https://doi.org/10.1515/THLI.2008.001


A fundamental fact about grammatical structure is that it is highly variable both across languages and within languages. Typological analysis has drawn language universals from grammatical variation, in particular by using the semantic map model. But the semantic map model, while theoretically well-motivated in typology, is not mathematically well-defined or computationally tractable, making it impossible to use with large and highly variable crosslinguistic datasets. Multidimensional scaling (MDS), in particular the Optimal Classification nonparametric unfolding algorithm, offers a powerful, formalized tool that allows linguists to infer language universals from highly complex and large-scale datasets. We compare our approach to Haspelmath's semantic map analysis of indefinite pronouns, and reanalyze Dahl's (1985) large tense-aspect dataset. MDS works best with large datasets, demonstrating the centrality of grammatical variation in inferring language universals and the importance of examining as wide a range of grammatical behavior as possible both within and across languages.

About the article

Published Online: 2008-07-11

Published in Print: 2008-07-01

Citation Information: Theoretical Linguistics, ISSN (Online) 1613-4060, ISSN (Print) 0301-4428, DOI: https://doi.org/10.1515/THLI.2008.001. Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

D. Robert Ladd, Seán G. Roberts, and Dan Dediu
Annual Review of Linguistics, 2015, Volume 1, Number 1, Page 221
Park Jin-ho
Journal of Korean Linguistics, 2012, Volume null, Number 63, Page 459
Leilei Chang, Yu Zhou, Jiang Jiang, Mengjun Li, and Xiaohang Zhang
Knowledge-Based Systems, 2013, Volume 39, Page 159
Asifa Majid, James S. Boster, and Melissa Bowerman
Cognition, 2008, Volume 109, Number 2, Page 235

Comments (0)

Please log in or register to comment.
Log in